Minnesota, 2005

Tornadoes and Flash Flooding in Minnesota, June 23 to 24, 2005

June 23 to 24, 2005 · NWS FGF · 52 events in 15 counties and zones

18 thunderstorm wind, 13 tornado, 12 hail, 7 funnel cloud, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 1:25 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 23, 1:25 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT THU JUN 23 2005

.SHORT TERM (TONITE THRU SUN)...COLD FRONT IN EAST CENTRAL ND FROM
KDVL TO KJMS SET TO MOVE SWIFTLY ACROSS ERN ND THIS AFTERNOON. VERY
WARM TEMPS ALOFT ARE INHIBITING CONVECTION FOR NOW...BUT AS THE
FRONT APPROACHES THE VALLEY AND A SHORTWAVE ACROSS ERN MT CATCHES
UP...STORMS WILL FIRE. AS THE CAP BREAKS...CAPES OF 3-4K J/KG
ALONG WITH LIS OF -6 TO -10C SHOULD PROMOTE RAPID SEVERE STORM
DEVELOPMENT. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS AND
LARGE HAIL. WITH FREEZING LEVELS ABOVE 15KFT...HAIL WILL BE TOUGH TO
GENERATE...BUT IF IT FALLS...IT WILL BE VERY LARGE. A TORNADO OR TWO
CANNOT BE RULED OUT WITH AN INITIAL SUPERCELL STRUCTURE.

THE FRONT SHOULD BE THROUGH WEST CENTRAL MN BY 10 PM WITH THE SEVERE
THREAT GONE WITH IT. HIGH PRESSURE NOSES IN FROM ALBERTA WITH H85
TEMPS PLUMMETING TO +10C (AFTER +28C ON THURSDAY). THIS WILL SPELL
MUCH COOLER TEMPS WITH HIGHS IN THE MID TO UPPER 70S AND LOWS IN THE
50S. WINDS WILL BE A BIT STIFF FROM THE NORTHWEST ON FRIDAY...BUT SHOULD
DIMINISH BY LATE IN THE DAY AS THE HIGH SETTLES IN.

THE HIGH BEGINS TO SHIFT EAST ON SAT WITH WINDS SWITCHING AROUND TO
THE SOUTHEAST. WARMER AIR AND HIGHER HUMIDITIES GET DRAWN NORTH IN
ADVANCE OF THE NEXT LOW PRESSURE SYSTEM GETTING ORGANIZED IN THE
ROCKIES. STORMS SHOULD FIRE IN THE WESTERN DAKOTAS AND MOVE EAST SAT
NITE. YET ANOTHER LOW PRESSURE SYSTEM ORGANIZES IN VIRTUALLY THE
SAME LOCATION ON SUNDAY...SETTING THE STAGE FOR STORMS TO TAKE A
SIMILAR PATH ACROSS OUR NECK OF THE WOODS.

.LONG TERM (MON THRU THURS)...AGAIN...NOT MUCH CHANGE TO THE
FORECAST THROUGH THE EXTENDED. GFS AND DGEX ARE STILL IN OVERALL
AGREEMENT WITH MOVEMENT OF A SHORTWAVE  ACROSS THE NORTHERN PLAINS
SUNDAY EVENING INTO MONDAY. GFS MOVES SHORTWAVE MORE WEST OF THE
REGION AND KEEPS PRECIPITATION LONGER THAN DGEX. BOTH MODELS HAVE
BEEN FAIRLY CONSISTENT BETWEEN RUNS WITH THIS FEATURE AND THEREFORE
POPS WERE INCREASED FROM SUNDAY FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON. 500 MB RIDGE OVER CENTRAL PLAINS FLATTENS WITH THE UPPER
LOW OVER CENTRAL MANITOBA KEEPING THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH #513 UNTIL 10 PM NORTH OF I-94.
MN...TORNADO WATCH #513 UNTIL 10 PM NORTH OF HWY 10.
     RIVER FLOOD WARNING AT OSLO.

&&

JCA/JDS
Hazardous weather outlook, Jun 23, 5:42 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
642 AM CDT THU JUN 23 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241138-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
642 AM CDT THU JUN 23 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND
NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
STRONG TO EXTREME INSTABILITY POOLING AHEAD OF EASTWARD ADVANCING
COLD FRONT WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM
DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING. A STRONG
MID-LEVEL CAP IN PLACE OVER THE REGION MIGHT INHIBIT CONVECTIVE
DEVELOPMENT ESPECIALLY ACROSS THE SOUTH IF IT IS SLOW TO ERODE.
THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...LARGE HAIL
AND POSSIBLY A COUPLED ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

In the hours before

Local storm report, Jun 23, 2:48 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
348 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             4 W PEKIN               47.79N 98.41W
06/23/2005  1.75 INCH        NELSON             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jun 23, 2:50 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             PEKIN                   47.79N 98.33W
06/23/2005  1.00 INCH        NELSON             ND   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL

&&

GGUST
Local storm report, Jun 23, 3:01 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
401 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     3 W PISEK               48.31N 97.78W
06/23/2005  0 MPH            WALSH              ND   LAW ENFORCEMENT

            60 MPH WIND.

0355 PM     TSTM WND GST     3 W PISEK               48.31N 97.78W
06/23/2005  60 MPH           WALSH              ND   LAW ENFORCEMENT

&&

WBARRETT
Local storm report, Jun 23, 3:02 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
402 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TORNADO          HAMILTON                48.81N 97.45W
06/23/2005                   PEMBINA            ND   LAW ENFORCEMENT

            TORNADO REPORTED IN THE AIR NEAR HAMILTON

&&

GGUST
Local storm report, Jun 23, 3:13 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
413 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     PARK RIVER              48.39N 97.74W
06/23/2005                   WALSH              ND   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN.

&&

GGUST
Local storm report, Jun 23, 3:14 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
414 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     PARK RIVER              48.39N 97.74W
06/23/2005                   WALSH              ND   LAW ENFORCEMENT

            TREES DOWN...SOME STREET FLOODING.

&&

WBARRETT

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 13 tornado, 12 hail, 7 funnel cloud, 2 flash flood. Local standard time, as filed.

Funnel Cloud, Kittson

When
June 23, 3:16 PM CST
Where
Kittson County, 2 mi N of Hallock
Reported by
TRAINED SPOTTER
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Thunderstorm Wind, Kittson

When
June 23, 3:20 PM CST
Where
Kittson County, Lancaster
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.867, -96.817

Three grain bins were blown apart and thrown onto the nearby railroad tracks. An old garage was damaged and shingles were blown off a house.

Tornado, Kittson

When
June 23, 3:22 PM CST to 3:25 PM CST
Where
Kittson County, Orleans
Rating
F2
Path length
1 mi
Path width
200 yd
Reported by
EMERGENCY MANAGER
Coordinates
48.933, -96.933

A brief touchdown occurred in Orleans. The tornado destroyed six large grain bins at the elevator and one small storage shed. Peak winds were estimated at 120 mph.

Thunderstorm Wind, Kittson

When
June 23, 3:30 PM CST
Where
Kittson County, Humboldt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.933, -97.083

An NDAWN sensor measured the wind gust.

Funnel Cloud, Kittson

When
June 23, 3:50 PM CST
Where
Kittson County, Hallock
Reported by
LAW ENFORCEMENT
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

A persistent wall cloud with pendant funnel cloud was observed moving east-southeast.

Thunderstorm Wind, Kittson

When
June 23, 3:55 PM CST
Where
Kittson County, Donaldson
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.583, -96.900

A MNDOT RWIS sensor measured the 60 mph wind gust.

Thunderstorm Wind, Lake of the Woods

When
June 23, 4:05 PM CST to 4:20 PM CST
Where
Lake of the Woods County, Angle Inlet
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
49.000, -93.950

Around 68 trees were uprooted at Angle Outpost Resort. Three 700-pound piers were pulled out of the dock area and three boats were tossed on shore. The strong winds blew for about 15 minutes. Over one thousand trees were blown down from French Narrows and Fort Charles down into the Northwest Angle. Windows were blown out of several cabins in the area.

Hail, Lake of the Woods

When
June 23, 4:05 PM CST
Where
Lake of the Woods County, Angle Inlet
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
49.000, -93.950

Nickle to quarter-sized hail was reported.

Tornado, Lake of the Woods

When
June 23, 4:15 PM CST to 4:25 PM CST
Where
Lake of the Woods County, 7 mi SE of Angle Inlet
Rating
F1
Path length
5 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
48.933, -93.833

The tornado tracked from the east end of the Northwest Angle, out onto the Lake of the Woods to about 3 miles south of Oak Island. The tornado-waterspout was seen from the shore of Little Oak Island. Numerous trees were uprooted or snapped off on the Northwest Angle. Estimated peak winds were 100 mph.

Tornado, Polk

When
June 23, 4:22 PM CST to 4:26 PM CST
Where
Polk County, 5 mi WNW of Fisher
Rating
F2
Path length
2 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
47.833, -96.917

Well-built garage walls and a roof were torn off a home. Steel grain bins were ripped off their foundations and thrown through the air. A 36x100 foot hip-roofed barn was torn from its foundation and demolished. Peak winds were estimated at 150 mph.

Hail, Lake of the Woods

When
June 23, 4:25 PM CST
Where
Lake of the Woods County, Angle Inlet
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
49.000, -93.950

Thunderstorm Wind, Polk

When
June 23, 4:30 PM CST
Where
Polk County, 3 mi N of Fisher
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.850, -96.817

Several large trees were blown down in a shelterbelt.

Thunderstorm Wind, Polk

When
June 23, 4:33 PM CST
Where
Polk County, 5 mi NW of Crookston
Measured
96 kt (110 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.833, -96.700

The roofing and sidewalls were violently torn from two pole sheds and blown to the east. Numerous trees were uprooted or snapped off.

Tornado, Polk

When
June 23, 4:34 PM CST to 4:37 PM CST
Where
Polk County, 5 mi NE of Fisher
Rating
F2
Path length
1.5 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
47.850, -96.733

Two steel grains bins were ripped off their foundations with debris thrown for about a half-mile to the northeast. Peak winds were estimated at 120 mph.

Thunderstorm Wind, Polk

When
June 23, 4:36 PM CST
Where
Polk County, 4 mi NNW of Crookston
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.833, -96.650

Several large trees were blown down by the strong wind. Shingles were torn off two homes.

Thunderstorm Wind, Roseau

When
June 23, 4:37 PM CST
Where
Roseau County, Fox
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.833, -95.883

The roof was blown off a house.

Thunderstorm Wind, Polk

When
June 23, 4:38 PM CST
Where
Polk County, Crookston Muni Arpt
Measured
94 kt (108 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.833, -96.617

A 108 mph wind gust was measured by the Crookston AWOS. Several airport hangers sustained roof damage.

Thunderstorm Wind, Polk

When
June 23, 4:40 PM CST
Where
Polk County, 3 mi N of Crookston
Measured
94 kt (108 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.833, -96.617

The roof was torn off a barn and two steel grain bins were blown down.

Tornado, Polk

When
June 23, 4:44 PM CST to 4:45 PM CST
Where
Polk County, 7 mi WNW of Mentor
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
47.733, -96.283

The tornado formed on the south edge of a downburst wind core. The tornado was observed in a field just south of U.S. Highway 2 at Marcoux Corner.

Hail, Red Lake

When
June 23, 4:45 PM CST
Where
Red Lake County, 1 mi WSW of Dorothy
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.933, -96.467

Tornado, Polk

When
June 23, 4:48 PM CST to 4:59 PM CST
Where
Polk County, 6 mi SE of Euclid
Rating
F1
Path length
4 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
47.900, -96.533

The tornado formed on the northern edge of a downburst wind core. Trees were snapped off in shelterbelts and shingles torn off roofs. Estimated peak wind speeds were 110 mph. The tornado continued into Red Lake county.

Funnel Cloud, Pennington

When
June 23, 4:50 PM CST
Where
Pennington County, 6 mi W of St Hilaire
Reported by
GENERAL PUBLIC
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Thunderstorm Wind, Red Lake

When
June 23, 4:55 PM CST
Where
Red Lake County, 3 mi S of Dorothy
Measured
87 kt (100 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.883, -96.450

The end walls were blown out of a pole shed. Numerous large trees were snapped off or uprooted.

Funnel Cloud, Pennington

When
June 23, 4:55 PM CST
Where
Pennington County, 1 mi E of St Hilaire
Reported by
GENERAL PUBLIC
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Tornado, Red Lake

When
June 23, 4:59 PM CST to 5:02 PM CST
Where
Red Lake County, 2 mi NW of Dorothy
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
47.950, -96.483

This tornado originated 6 miles southeast of Euclid in Polk county. It tracked for about a mile in Red Lake county, snapping off trees in shelterbelts. Estimated peak winds were 110 mph.

Thunderstorm Wind, Marshall

When
June 23, 5:07 PM CST
Where
Marshall County, 3 mi E of Gatzke
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.433, -95.717

A MNDOT RWIS site measured the 68 mph wind gust.

Hail, Norman

When
June 23, 5:10 PM CST
Where
Norman County, 5 mi ESE of Shelly
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.433, -96.733

Thunderstorm Wind, Pennington

When
June 23, 5:15 PM CST
Where
Pennington County, Goodridge
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.150, -95.800

Trees were blown down and some shingle damage was reported.

Thunderstorm Wind, Red Lake

When
June 23, 5:20 PM CST
Where
Red Lake County, 4 mi S of Brooks
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.767, -96.000

A MNDOT RWIS site measured the 58 mph wind gust.

Thunderstorm Wind, Polk

When
June 23, 5:20 PM CST
Where
Polk County, 6 mi N of Erskine
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.750, -96.017

A MNDOT RWIS site measured the 58 mph wind gust.

Thunderstorm Wind, Roseau

When
June 23, 5:20 PM CST
Where
Roseau County, Roosevelt
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.800, -95.100

Tornado, Polk

When
June 23, 5:20 PM CST to 5:21 PM CST
Where
Polk County, 2 mi E of Fertile
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
47.533, -96.233

A brief tornado touchdown was reported east of Fertile.

Hail, Lake of the Woods

When
June 23, 5:25 PM CST
Where
Lake of the Woods County, 5 mi SE of Williams
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.717, -94.867

Hail, Beltrami

When
June 23, 5:25 PM CST
Where
Beltrami County, 16 mi SW of Fourtown
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.117, -95.583

Hail, Pennington

When
June 23, 5:25 PM CST
Where
Pennington County, 10 mi ESE of Goodridge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.100, -95.600

Funnel Cloud, Polk

When
June 23, 5:30 PM CST
Where
Polk County, 8 mi E of Fertile
Reported by
GENERAL PUBLIC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lake of the Woods

When
June 23, 5:30 PM CST
Where
Lake of the Woods County, 25 mi WSW of Baudette
Measured
70 kt (81 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
48.583, -95.100

Large trees were blown down near Norris Camp.

Hail, Lake of the Woods

When
June 23, 5:45 PM CST
Where
Lake of the Woods County, 1 mi E of Baudette
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.717, -94.583

Funnel Cloud, Clearwater

When
June 23, 5:50 PM CST
Where
Clearwater County, Shevlin
Reported by
GENERAL PUBLIC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Thunderstorm Wind, Beltrami

When
June 23, 6:00 PM CST
Where
Beltrami County, Ponemah
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.017, -94.933

Tornado, Clay

When
June 23, 6:25 PM CST to 6:28 PM CST
Where
Clay County, 6 mi ENE of Hawley
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
BROADCAST MEDIA
Coordinates
46.917, -96.200

Trees were knocked down near Buffalo Creek by winds estimated to be around 90 mph. Video of the tornado was shown on the Weather Channel. The tornado continued into Becker county.

Tornado, Becker

When
June 23, 6:28 PM CST to 6:30 PM CST
Where
Becker County, 3 mi WNW of Lake Park
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
BROADCAST MEDIA
Coordinates
46.900, -96.167

The tornado originated 6 miles east-northeast of Hawley in Clay county. The tornado tracked toward Stinking Lake and damaged several trees in the area. Peak winds were estimated at 90 mph.

Funnel Cloud, Becker

When
June 23, 6:35 PM CST
Where
Becker County, 2 mi N of Lake Park
Reported by
TRAINED SPOTTER
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Tornado, Clearwater

When
June 23, 6:35 PM CST to 6:38 PM CST
Where
Clearwater County, 3 mi ENE of Leonard
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
47.667, -95.200

The tornado knocked down numerous trees along county road 24. Estimated peak winds were 90 mph. The tornado continued into Beltrami county.

Tornado, Beltrami

When
June 23, 6:38 PM CST to 6:45 PM CST
Where
Beltrami County, 12 mi W of Puposky
Rating
F1
Path length
4 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
47.683, -95.150

The tornado originated 3 miles east-northeast of Leonard in Clearwater county. Many large trees were knocked over along county road 24. Estimated peak wind speeds were 90 mph.

Tornado, Beltrami

When
June 23, 7:20 PM CST to 7:24 PM CST
Where
Beltrami County, 3 mi SSW of Blackduck
Rating
F1
Path length
2 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
47.700, -94.567

The tornado tracked through trees and crossed scenic highway 39 south of Blackduck. Many large trees were knocked down along the damage path. Peak wind speeds were estimated at 100 mph.

Hail, Becker

When
June 23, 7:32 PM CST
Where
Becker County, Two Inlets
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.050, -95.217

Hail, Hubbard

When
June 23, 7:33 PM CST
Where
Hubbard County, 10 mi NNW of Park Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.050, -95.150

Hail, Otter Tail

When
June 23, 8:00 PM CST
Where
Otter Tail County, 10 mi NE of New York Mills
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.617, -95.233

Flash Flood, Kittson

When
June 23, 8:00 PM CST to 9:00 PM CST
Where
Kittson County, 8 mi W of Hallock
Reported by
GENERAL PUBLIC
Coordinates
48.783, -97.117

Fields were flooded near highway 175 and county road 16.

Hail, Wadena

When
June 23, 8:25 PM CST
Where
Wadena County, 1 mi W of Nimrod
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.633, -94.883

Flash Flood, Becker

When
June 23, 8:30 PM CST to June 24, 1:00 AM CST
Where
Becker County, 6 mi ESE of White Earth
Reported by
LAW ENFORCEMENT
Coordinates
47.067, -95.750

Water flowed over county road 34 near Strawberry Lake.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461072, 5461352, 5461073, 5461074, 5461075, 5461150, 5461151, 5461152, 5461153, 5461154, 5461155, 5461156, 5461157, 5461158, 5461159, 5461160, 5461161, 5461162, 5461163, 5461164, 5461252, 5461254, 5461255, 5461256, 5461253, 5461257, 5461258, 5461259, 5461260, 5461261, 5461262, 5461263, 5461264, 5461265, 5461266, 5461267, 5461268, 5461269, 5461270, 5461271, and more.